Wyoming, 2017Damaging Wind in Wyoming, July 9, 2017
July 9, 2017 · NWS RIW · 1 event in 1 county or zone
Thunderstorms developed to the west of Casper on July 9th. A wind gust of 60 mph was reported at the Casper airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed to the west of Casper on July 9th. A wind gust of 60 mph was reported at the Casper airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 9, 10:21 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 9, 10:21 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1121 AM MDT Sun Jul 9 2017
.SHORT TERM...Sunday through Tuesday night
After some decrease in coverage in thunderstorms, things look to
ramp up a bit across the area for the next couple of days. As a of
now, things are quiet and this should hold through most of the
morning. However, with ridge axis moving away from the area, heights
will fall and with another shortwave moving through the flow around
the base of the ridge, we will likely have another round of showers
and thunderstorms. And once again, it seems like I have written this
a thousand times over the past few weeks, the main threat will be
strong winds gusts given the, all together now, inverted V soundings
and large dew point depressions. And, yes, this also includes the
little green blob showers as well. As for temperatures, look for
another hot day. We are following the GFS more closely since the NAM
guidance looks to be drunk once again and looks too low, like a
couple of previous days. Activity may linger a bit past midnight
tonight as well.
As of now, the main event looks to be on Monday. A more potent
shortwave will approach the area on Monday. The soundings are also
showing some decent mid level winds and some direction and speed
shear. This is especially so across northern Wyoming where the best
upper level forcing will be. The best jet dynamics will likely
remain over Montana, but will be close enough that there could be
severe thunderstorms. The Storm Prediction Center has placed far
northern areas under a slight risk with the rest of the area under a
marginal risk. Once again, the main threat will be, wait for it,
damaging wind gusts. However, with the chance of tilted updrafts in
the storms there could also be some large hail, especially further
north. Not enough confidence to put severe wording in the forecast,
but it will have to be watched. Again, we went with the warmer
guidance with high temperatures into the 90s once again in the lower
elevations.
By Tuesday, it should be quieter. Some drier air will move back into
the state along with surface high pressure. As a result, this should
be a mainly dry day across the state. The GFS is still doing it's
thing in overdoing convection across the mountains though. For now,
we left slight POPS in across the mountains but future shifts may
want to go with a dry forecast if the trends continue. Temperatures
will remain above normal once again.
.LONG TERM...Wednesday through Sunday
Global models show a strong subtropical ridge building back into
the Rockies in the extended. Wednesday and Thursday the high is
elongated from west to east across the southern CONUS, but by
Friday into next weekend 00Z models are showing the ridge
becoming centered in the Utah area. Disturbances rotating through
the ridge with daytime heating will keep isolated to perhaps
locally scattered diurnal convection each day mainly over the
mountains and adjacent foothills. There will be day to day
variability, but hard to pin point this far out. Precipitable
water values generally range between 0.5 and 0.75 each day,
keeping the monsoonal moisture south of the forecast area now.
Temperatures are expected to be 5 to 10 degrees above average
through the extended.
&&
.AVIATION...18Z Issuance
VFR conditions to prevail through the period. Showers and
thunderstorms will be more widespread this afternoon and evening,
with the initial activity along a KCOD-KRIW-KLND line. As these
showers and thunderstorms move eastward through 22Z, additional
convection will develop across northern and southern portions.
Storms will transition to showers after 03Z and become widespread
across northern and central portions through 08Z Monday. Isolated
showers will be possible near KRKS-KBPI-KPNA during this time.
Outflow wind gusts of 30 to 40 knots will continue to be the main
threat, along with locally heavy rain possible with some storms.
Local MVFR visibilities can be expected in these areas of heavy
rain. Mountains may be obscured at times, especially from 06Z-18Z
Monday west of the Divide, as additional clouds and possible
showers move in during this time.
&&
.FIRE WEATHER...
After a quieter day, expect an increase in coverage of showers and
thunderstorms for through Monday. Temperatures will remain above
normal for just about all locations. Relative humidity will fall
below 15 percent at times Sunday and Monday across portions of
southern Wyoming and the basins East of the Divide. However, wind
will remain light to moderate today. There could be a bit more wind
on Monday across western Wyoming on Monday. Strong and erratic wind
gusts will be possible with any shower or thunderstorm the next
couple of afternoons and evenings. Most thunderstorms should have
less than a tenth of an inch or rain. Mixing and smoke dispersal
will range from fir to good in the basins to good to excellent in
the mountains and normally breezier areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 9, 12:37 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
137 AM MDT Sun Jul 9 2017
WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
137 AM MDT Sun Jul 9 2017
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated thunderstorms this afternoon and evening. Any storm can
have strong outflow winds. The strongest storms will be across the
northern zones.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday...Isolated to widely scattered afternoon and evening
thunderstorms. Gusty outflow wind will be common near any
activity. Strong to severe thunderstorms are possible across
northern Wyoming.
Wednesday through Saturday...Isolated afternoon and evening
thunderstorms mainly over the mountains and adjacent foothills.
The main hazard will be strong, gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report wind gusts over 45 mph and any
size hail. Thank you.
Team Riverton
Thunderstorm Wind, Natrona
- When
- July 9, 12:22 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
The ASOS at the Natrona County airport reported a wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 201730 injured · 4 events
- Tornadoes and Hail in Minnesota, July 9, 2017$2.1 million · EF1 · 53 events
- Flood in Indiana, July 9, 20171 death · 1 injured · $1,000 · 1 event
- Rip Current in North Carolina, July 9, 20171 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 9 to 10, 2017$1.6 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 2017$400,000 · 1.75 in hail · 14 events
- Flash Flooding in Utah, July 9 to 12, 2017$200,000 · 4 events
- Lightning Strikes in Georgia, July 9, 2017$55,000 · 2 events
- Flash Flood and Lightning Strikes in Texas, July 9, 2017$25,000 · 3 events
- Flash Flood in South Carolina, July 9, 2017$15,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 9, 2017$6,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Minnesota, July 9, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705677.